Can magnesium supplements cause IBS. It has helped the post ablation bouts of tachycardia and ectopics. I was taking the supplement for a month without issue then stopped for a few weeks. I have started taking same supplement again and I am now suffering from IBS (something that started following my first ablation with 6 month intervals).
Magnesium supplements: Can magnesium... - AF Association
Magnesium is actually recommended for some types of IBS but not others. Perhaps if you are prone to diarrhea predominant IBS than magnesium could exacerbate it if you are taking more than you need.
"Magnesium is typically used by constipation-predominant IBS sufferers. If you are diarrhea-predominant then the calcium supplement Caltrate Plus would be more appropriate."
Magnesium can cause loose bowels which is one reason why I caution people to discuss any supplements with their doctor. I understand that it allows more fluid into the stools.
IBS is NOT just loose stools!
It is a condition which causes a mix of constipation which is often typified by 'rabbit poo' like stools which irritate the lining of the bowel which can then switch to very sudden, (as quoted explosive) liquid diarrhoea. You often get severe bloating, slimy poo (the lining of the bowel comes away) and blood when it gets severe which is when it graduates to ulcerative colitis. There is inflammation in the bowel.
Stress and emotion also directly affect IBS, I identified a very obvious pattern between unexpressed emotion and the constipation stage and explosive stage and being overly emotional.
It is also indicative of autoimmune disease. Having experienced IBS from the age of 18, which by my late 20's graduated to colitis which almost required a stoma, the sooner it is treated the better. Diet plays a crucial part. Try avoicding all wheat and dairy (sometimes there are obvious food triggers), eating well cooked vegetables, drink plenty of water ( I believe I didn't drink enough as a child/teenager) and ask to be referred to a good IBS clinic.
You have my sympathies, I agree with Bigleg it is not the magnesium, but it may not be magnesium deficiency either. The only way of knowing if there is a magnesium deficiency is from a red blood cell test, not a serum test, and you would need to go privately for that. If there is magnesium deficiency then it will be because of your inability to absorb nutrients because of the inflammation and you may also be likely to to be deficient in other essential nutrients and possibly anaemic.
Perhaps go see your GP and get a clear diagnosis, if you haven't already.
Rich have you been tested for
I have had no issues with IBS. Actually, occasionally the opposite - constipation. I take 400 mg. Magnesium Oxide and it has helped a great deal with the cramping. I still get them in my hands and fingers and legs, but not as often. I take a Quinine supplement as well - 200 mg. that I order from Canada.
I'm suffer with IBS and have found that the magnesium helps, as I don't get as much diarrhoea. I only take 250mg a day though. I figure that as the RDA is 400mg the supplement should boost my dietary intake up to an acceptable level.
I thought I read somewhere that it was magnesium oxide in particular that can cause diarrhoea. I take a supplement that has 6 different types of magnesium (300mg in total) plus taurine which is also supposedly good for afib.